Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 211, NWS Des Moines, IA

August 11, 2013Butler County, Franklin County, Grundy County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2013, 5:56 PM CDT for Butler County, Franklin County, Grundy County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2013, 5:56 PM CDT (22:56 UTC)
Expired
Aug 11, 2013, 6:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, IA, Franklin County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:10 PM CDTTSTM WND GST 605 Nne Ackley, IAMANY SMALL TREE BRANCHES DOWN. CORN HEAVILY DAMAGED BY THE WIND. PEA SIZED HAIL ALSO OBSERVED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS53 KDMX 112256
SVRDMX
IAC023-069-075-112345-
/O.NEW.KDMX.SV.W.0211.130811T2256Z-130811T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT SUN AUG 11 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUTLER COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN GRUNDY COUNTY IN CENTRAL IOWA...

* UNTIL 645 PM CDT

* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
  APLINGTON...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  APLINGTON...PARKERSBURG AND STOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4246 9267 4252 9302 4253 9303 4255 9303
      4255 9312 4258 9319 4272 9317 4270 9261
TIME...MOT...LOC 2256Z 283DEG 21KT 4262 9305

HAIL...1.00IN
WIND...60MPH

$$

DONAVON
3 follow-up statements
119 
WWUS53 KDMX 112314
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN AUG 11 2013

IAC023-069-075-112345-
/O.CON.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
GRUNDY IA-FRANKLIN IA-BUTLER IA-
614 PM CDT SUN AUG 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUTLER...SOUTHEASTERN FRANKLIN AND NORTHWESTERN GRUNDY COUNTIES UNTIL
645 PM CDT...

AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APLINGTON...
AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
APLINGTON...PARKERSBURG AND STOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4246 9267 4252 9302 4252 9303 4255 9303
      4256 9310 4271 9304 4270 9261
TIME...MOT...LOC 2314Z 284DEG 20KT 4260 9294

HAIL...1.00IN
WIND...60MPH

$$

DONAVON
102 
WWUS53 KDMX 112321
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT SUN AUG 11 2013

IAC069-112332-
/O.CAN.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
FRANKLIN IA-
621 PM CDT SUN AUG 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4246 9267 4252 9303 4266 9303 4267 9302
      4267 9262
TIME...MOT...LOC 2322Z 284DEG 20KT 4259 9288

$$

IAC023-075-112345-
/O.CON.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
GRUNDY IA-BUTLER IA-
621 PM CDT SUN AUG 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BUTLER AND NORTHWESTERN GRUNDY COUNTIES UNTIL 645 PM CDT...

AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APLINGTON...
AND MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG AND STOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4246 9267 4252 9303 4266 9303 4267 9302
      4267 9262
TIME...MOT...LOC 2322Z 284DEG 20KT 4259 9288

HAIL...1.00IN
WIND...60MPH

$$

DONAVON
834 
WWUS53 KDMX 112344
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN AUG 11 2013

IAC023-075-112353-
/O.EXP.KDMX.SV.W.0211.000000T0000Z-130811T2345Z/
GRUNDY IA-BUTLER IA-
644 PM CDT SUN AUG 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUTLER AND NORTHERN
GRUNDY COUNTIES WILL EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4246 9267 4252 9303 4266 9303 4267 9302
      4267 9262
TIME...MOT...LOC 2343Z 284DEG 20KT 4256 9273

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:24 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 3:24 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SUN AUG 11 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 320 PM CDT SUN AUG 11 2013

MAIN CONCERN OVERNIGHT WILL BE THE BOUNDARY PASSING THROUGH THE
STATE AND CONVECTIVE POTENTIAL.  CURRENTLY...THE FRONT LIES ACROSS
NORTHERN IOWA WITH ELEVATED CONVECTION MOVING ALONG THE
IOWA/MINNESOTA BORDER.  THE LAST FEW SCANS ON RADAR HAVE INDICATED
NEW DEVELOPMENT ALONG THE SURFACE BOUNDARY IN AN AREA OF MLCAPES OF
1500-2500 J/KG. EFFECTIVE BULK SHEAR OF 25 TO 35 KTS IS COMMON NEAR
THE BOUNDARY IN NORTHERN IOWA AND EXPECTED TO CONTINUE INTO THIS
EVENING.  ANTICIPATE CONVECTION TO INCREASE ALONG THE FRONT LATE
THIS AFTERNOON WITH SOME SEVERE STORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.  THERE MAY BE AN ISOLATED TORNADO IN A
NARROW CORRIDOR ALONG THE FRONT WHERE LOCALIZED SR 0-1KM HELICITY
VALUES ARE 150-200 M2/S2...MAINLY EARLY IN THE EVENT.  THE STORMS
WILL MOVE EAST WITH NEW DEVELOPMENT GRADUALLY DRIFTING SOUTHWARD
WITH THE FRONT AND BECOMING LESS PROMINENT INTO THE EVENING AND
OVERNIGHT AS INSTABILITY DIES OFF AND FORCING SUBSIDES.  SOME FOG
FORMATION IS EXPECTED IN FAR NORTHERN IOWA WHERE SKIES CLEAR BY LATE
TONIGHT...WINDS WILL BE LIGHT AND THERE IS RESIDUAL MOISTURE FROM
RAINFALL EARLIER TODAY.

.LONG TERM.../MONDAY THROUGH SUNDAY/...
ISSUED AT 320 PM CDT SUN AUG 11 2013

PRIMARY FORECAST CONCERN FOR EXTENDED WILL BE PRECIPITATION
CHANCES FOR BEGINNING OF PERIOD...BEFORE ANOTHER AREA OF HIGH
PRESSURE PUSHES SOUTH INTO IOWA FROM CANADA AND DRY PATTERN
RETURNS. WITH BOUNDARY PUSHING SOUTH OVERNIGHT HAVE CONFINED
PRECIPITATION CHANCES TO THE SOUTHERN CWA THROUGH THE DAY
MONDAY...CUTTING BACK ON NORTHERN EXTENT. BOUNDARY SLOWS SOUTHERN
PUSH ACROSS MISSOURI..AND HAVE KEPT CHANCES ACROSS FAR SOUTH IN
THE AFTERNOON MONDAY WITH THUNDERSTORM DEVELOPMENT POSSIBLE.
HOWEVER...STRONGER SHORTWAVE WILL PUSH EAST ACROSS KANSAS/MISSOURI
MONDAY WHICH WILL LIMIT AVAILABLE MOISTURE/INSTABILITY ACROSS
SOUTHERN IOWA. HAVE REMOVED PRECIPITATION FOR MONDAY NIGHT...THOUGH
MAY SEE A BRIEF WINDOW AFTER 12Z FOR PRECIPITATION ACROSS THE FAR
SOUTH WITH ANY STORMS THAT DEVELOP IN THE LATE AFTERNOON BEFORE
PUSHING OUT OF AREA.

BEHIND BOUNDARY CANADIAN HIGH PRESSURE WILL PUSH SOUTH ACROSS
IOWA. THIS WILL KEEP CONDITIONS COOL AND DRY WITH MAJORITY OF
WAVES PUSHING THROUGH FLOW REMAINING FURTHER WEST ACROSS
NEBRASKA/WESTERN IOWA. HAVE LEFT SLIGHT CHANCE POPS ACROSS THE
NORTH FOR THURSDAY NIGHT AND FRIDAY AS HIGH BEGINS TO PUSH EAST
AND SHORTWAVE PUSHES THROUGH FLOW. HOWEVER...AGAIN HAVE LOW
CONFIDENCE IN TIMING AND LOCATION OF THIS WAVE AT THIS TIME AND
THEREFORE HAVE KEPT ONLY SLIGHT CHANCES POPS.

TEMPERATURES WILL BE COOL THROUGH PERIOD WITH HIGH PRESSURE
ALLOWING FOR COOL NORTHERN AIR AND CAA ACROSS THE AREA. HAVE
GENERALLY KEPT TEMPERATURES NEAR GOING...THOUGH HAVE LOWERED LOWS
A FEW DEGREES ESPECIALLY IN THE NORTHEAST. HAVE INCREASED HIGHS A
FEW DEGREES...ESPECIALLY IN THE SOUTH FOR MONDAY AND TUESDAY WITH
BETTER MIXING AND WARMER TEMPERATURES ALOFT. THOUGH CLOUD COVER
MONDAY MAY LIMIT AMOUNT OF WARMING.

&&

.AVIATION...11/18Z
ISSUED AT 1236 PM CDT SUN AUG 11 2013

BOUNDARY WILL SLOWLY DROP SOUTH ACROSS CENTRAL IOWA THIS AFTERNOON
AND TONIGHT. IT WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS
DURING THIS TIME. MOST LOCATIONS WILL REMAIN VFR THIS AFTERNOON
INTO TONIGHT...HOWEVER MVFR TO IFR CONDITIONS WILL EXIST IN AND
AROUND THE THUNDERSTORMS. SOME CLEARING AND LIGHT WINDS IN FAR
NORTHERN IOWA ALONG WITH THE RECENT RAINFALL WILL LIKELY LEAD TO
SOME FOG DEVELOPMENT RESTRICTING VISIBILITIES BY DAYBREAK MONDAY.
HIGH PRESSURE WILL BUILD INTO THE STATE BY LATE IN THE FORECAST
PERIOD WITH VFR CONDITIONS BECOMING WIDESPREAD BY MIDDAY ON
MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Aug 11, 4:36 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
436 AM CDT SUN AUG 11 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
436 AM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF
THE STORMS MAY BE STRONG TO SEVERE OVER CENTRAL AND NORTHERN IOWA LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE MINIMAL CHANCES FOR THUNDERSTORMS NORTH AND WEST
THURSDAY NIGHT OR FRIDAY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A PERIOD OF SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL AND
NORTHERN IOWA LATE THIS AFTERNOON AND THIS EVENING.

SMALL

In the hours before

Local storm report, Aug 11, 4:27 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     FUNNEL CLOUD     1 N LU VERNE            42.93N 94.08W
08/11/2013                   KOSSUTH            IA   FIRE DEPT/RESCUE

            BRIEF NARROW FUNNEL CAME DOWN AND THEN QUICKLY RETREATED
            BACK INTO THE CLOUDS.

&&

SKOW
Special weather statement, Aug 11, 4:44 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT SUN AUG 11 2013

IAZ016-017-023>027-033>037-112345-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
INCLUDING THE CITIES OF...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA
444 PM CDT SUN AUG 11 2013

...THUNDERSTORMS WILL CONTINUE ALONG THE HIGHWAY 3 CORRIDOR ACROSS
NORTH CENTRAL IOWA...

SCATTERED THUNDERSTORMS WILL MOVE EAST ALONG THE HIGHWAY 3
CORRIDOR FROM POCAHONTAS EAST TO HAMPTON AND ALLISON THROUGH 545 PM.
A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND
LOCALLY DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

BE PREPARED TO MOVE TO SAFE SHELTER IF A WARNING IS ISSUED OR
SEVERE WEATHER IS OBSERVED.
Local storm report, Aug 11, 5:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT SUN AUG 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND GST     2 W HAMPTON             42.74N 93.24W
08/11/2013  E65 MPH          FRANKLIN           IA   EMERGENCY MNGR

            EMERGENCY MANAGER ESTIMATES 60 TO 70 MPH WINDS. HE HAD TO
            PULL OVER AND HAD A HARD TIME KEEPING HIS TRUCK ON THE
            SHOULDER DURING THE WINDS. NO DAMAGE OBSERVED AT THIS
            TIME.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:09 PM CDTSevere Thunderstorm WarningDMXFranklin51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.